Levothroxine Side Effects

In September 2009 I was diagnosed with an underactive thyroid. I started on 50mg of Levothroxine (which has been increased up to 100mg). The first couple of months were hell - alternating diarrhoea/constipation - panic attacks and depression (I am on Sexorat and had to change the time I took it) and horrendous period cramps. Two years letter I still suffering with diarrhoea/constipation - I am now sensitive to diary products, wheat and starchy food such as rice/potatoes - an because of the cramps I am only eating a meal once a day. I have regular blood checks and levels seem ok - however as regards my stomach problems I have been referred to scans for bowel/ovarian cancer - all clear. Now my doctor has suggested that I stop taking levothyroxine for two weeks to see if the stomach problems resolve themselves that way. I am slightly surprised and am wondering if anyone else had experienced the same symptoms/advise?

5 Replies

oldestnewest
  • Stopping the levothyroxine for two weeks seems somewhat drastic, as you will more than likely start to suffer with hypo symptoms as well (or instead) and will then have the added issue of getting your levels back on track. Also, letting your thyroid levels go down too far will potentially leave your system more vulnerable to infection - never a good thing, but especially so if your digestive system is already compromised.

    If thyroxine is the cause, then not taking it for just two or three days might at least give some indication of whether this is the cause.

    One suggestion would be to get tested for 'lactose intolerance'. Lactose is an ingredient in all the UK generic levothyroxine tablets, but your GP can specifically prescribe 'lactose free' levothryroxine.

    Coeliac disease is another possible route for investigation.

    There is an abundance of interesting reading material about digestive system problems on Dr Myhill's website that may also be helpful.

    drmyhill.co.uk/wiki/Categor...

    Please come back and update us as to whether or not you find a solution!

    <b>Updated on Feb 1 2011 4:43PM:</b> Gastrointestinal symptoms can also occur with vitamin B12 deficiency, so it's worth asking your GP to check this too.

  • Sttopping for two weeks is neither her nor there, it takes 6 weeks for T4 to clear the system....

    I got rid of the diorrhea which was constant for several years, when I started to help my adrenals, after a saliva test.

    Nel

  • I agree that it takes weeks for all trace of exogenous thyroxine to be depleted from the body. However, this is not about whether or not any thyroid hormone can be detected.

    Many people would start to suffer symptoms long before that. For some people, symptoms start to kick in within a matter of days, if they just reduce their dose, let alone stop taking it.

    I feel great if I miss one day. After a couple of days though, I'm starting to notice subtle changes that experience tells me indicate the thin end of the wedge.

    In my opinion, there's no point in setting yourself up for additional problems if you don't need to.

  • I have been suffering similar problems the last 10 months had been on thyroxine for the previous 3 year and everything was fine re: stomach. My main problem is ongoing nausea which is driving me mad. I have so far had the endoscope and am due a scan this Sat. I am also avoiding wheat. I find I can't eat very much without feeling over full and have lost weight which normally would be great but not like this.

  • Is dire rear a symptom of over or underactive thyroid? or B12 or Adrenalin deficiency.

    I'm not on thyroxine, last TSH was 2.4 from 1.6 before my op (I think).

    It's horrible & I've realised I've had most mornings for about a year now, GP wasn't concerned just part of ME/CFS. (I am fighting this diagnosis)

You may also like...